Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 259, NWS Midland/Odessa, TX

July 8, 2005Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 8, 2005, 7:14 PM MDT for Lea County, New Mexico. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2005, 7:14 PM MDT (01:14 UTC)
Expired
Jul 8, 2005, 8:00 PM MDT
In force
46 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 150 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1007 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1007 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
3081 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 090114
SVRMAF
NMC025-090200-
/O.NEW.KMAF.SV.W.0259.050709T0114Z-050709T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
714 PM MDT FRI JUL 8 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 800 PM MDT

* AT 712 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
  EAST OF HALFWAY...OR 29 MILES SOUTHWEST OF HOBBS...MOVING NORTHWEST
  AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HALFWAY...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3272 10345 3272 10378 3254 10379 3253 10369
      3238 10370 3236 10340

$$
1 follow-up statement
000 
WWUS54 KMAF 090139
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
838 PM CDT FRI JUL 8 2005

NMC025-090200-
/O.CON.KMAF.SV.W.0259.000000T0000Z-050709T0200Z/
LEA-
738 PM MDT FRI JUL 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM MDT FOR WEST
CENTRAL LEA COUNTY...

AT 737 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WINDS IN EXCESS OF 
60 MPH AND PENNY SIZE HAIL. THIS STORM WAS LOCATED 16 MILES EAST OF 
HALFWAY...OR 21 MILES SOUTHWEST OF HOBBS...MOVING NORTHEAST AT 10 
MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CENTRAL
LEA COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3272 10345 3272 10378 3254 10379 3253 10369
      3238 10370 3236 10340

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 12:48 PM MDT, 6 hours 26 minutes earlier.

Area forecast discussion, Jul 8, 12:48 PM MDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
148 PM CDT FRI JUL 8 2005

.SHORT TERM...

THE DOMINANT FEATURE CONTINUES TO BE THE UPPER LEVEL RIDGE ACROSS
THE WESTERN U.S WHICH SO FAR HAS ACTED TO SUPPRESS MOST CLOUD
DEVELOPMENT.  HOWEVER... THE COMBINATION OF DAYTIME HEATING...
OROGRAPHIC LIFT... AND INSTABILITY WILL LEAD TO THE POSSIBILITY OF
AFTERNOON/EVENING THUNDERSTORMS ACROSS THE FORECAST AREA.  SPC HAS A
SLIGHT RISK FOR SOUTHEASTERN NEW MEXICO PLAINS... PERMIAN BASIN...
AND TRANS PECOS REGIONS.  WILL HIGHLIGHT POSSIBILITY FOR SEVERE
WEATHER IN THE HWO.  HAVE HIGHEST POPS WEST WITH LOW POPS EAST.
TOMORROW MORNING A SOUTHEAST WIND AND INCREASING MOISTURE MAY RESULT
IN STRATUS MOVING INTO THE LOWER TRANS PECOS AND EASTERN PERMIAN
BASIN WHICH WOULD HELP KEEP OVERNIGHT LOWS HIGHER.

.LONG TERM...
BIGGEST FORECAST CHALLENGE THROUGH THE WEEKEND WILL BE NAILING
DOWN THE TIMING AND LOCATION OF BEST PRECIPITATION CHANCES.
THIS MORNING...AN UPPER LEVEL HIGH REMAINED OVER NEW MEXICO.
SEVERAL MINOR DISTURBANCES WERE EVIDENT IN WATER VAPOR IMAGERY
ROTATING AROUND THE NORTHERN PERIPHERY OF THE RIDGE. THESE
DISTUBANCES ARE PROGGED TO ROTATE INTO SOUTHEAST NEW MEXICO
AND SOUTHWEST TEXAS THROUGH MONDAY. BASED ON GENERAL AGREEMENT
AMONG MODELS REGARDING TRACK OF THESE DISTURBANCES...WILL BE
ADJUSTING POPS UPWARD OVER EASTERN PORTIONS OF THE AREA THROUGH
THE WEEKEND.

BY TUESDAY...UPPER RIDGE WILL MOVE NORTHWEST INTO FOUR CORNERS
AREA ALLOWING DISTURBANCES TO TRACK MORE OVER THE NORTHWESTERN
PARTS OF THE FORECAST AREA. MORE TRANQUEL WEATHER IS EXPECTED TO
DEVELOP THROUGH THE REST OF THE WEEK AS UPPER FLOW BECOMES MORE
EASTERLY. SCATTERED ACTIVITY IN THE MOUNTAINS OF SOUTHWEST
TEXAS SHOULD CONTINUE EACH AFTERNOON AND EVENING UNDER
INFLUENCE OF GENERALLY EAST TO SOUTHEAST UPSLOPE LOW LEVEL
FLOW.

TEMPERATURES WILL REMAIN HOT THROUGH THE WEEKEND... THOUGH
RETREAT OF UPPER HIGH AND DEVELOPMENT OF EASTERLY FLOW ALOFT
WILL FAVOR SEASONAL TEMPERATURES NEXT WEEK. HUNDREDS WILL BE
CONFINED TO MAINLY THE PECOS AND RIO GRANDE RIVER VALLEYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              70  95  72  95 /  10  20  30  30
CARLSBAD NM                70  99  70  96 /  30  30  30  20
DRYDEN TX                  75  97  74  99 /  10  20  20  20
FORT STOCKTON TX           73  97  72  95 /  20  30  30  20
GUADALUPE PASS TX          66  95  68  90 /  30  30  30  30
HOBBS NM                   69  98  70  96 /  30  30  30  20
MARFA TX                   62  91  61  92 /  30  40  30  30
MIDLAND INTL AIRPORT TX    71  96  73  95 /  10  30  30  30
ODESSA TX                  72  97  73  97 /  20  30  30  30
WINK TX                    73 102  74 101 /  20  30  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

72/05
Hazardous weather outlook, Jul 8, 1:01 PM MDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
201 PM CDT FRI JUL 8 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091901-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
201 PM CDT FRI JUL 8 2005 (101 PM MDT FRI JUL 8 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS
THE AREA.  THE BEST CHANCE FOR STORM DEVELOPMENT WILL BE OVER
SOUTHEASTERN NEW MEXICO DOWN THROUGH THE DAVIS MOUNTAINS... WITH THE
PROBABILITY DECREASING EASTWARD.  STORMS THAT DEVELOP MAY BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WIND THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ALONG AND EAST OF A
CARLSBAD TO ALPINE LINE.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 8, 2:58 PM MDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
358 PM CDT FRI JUL 8 2005

TXZ081-082130-
BIG BEND AREA TX-
358 PM CDT FRI JUL 8 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST OF MARATHON AT
358 PM CDT WAS MOVING SOUTH AT 10 MPH. THIS THUNDERSTORM IS
CAPABLE OF PRODUCING WINDS TO 50 MPH...SMALL HAIL...BRIEF HEAVY
RAIN...AND DEADLY LIGHTNING.

05

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:58 PM MDTSevere Thunderstorm WarningMAFLea47 min
Jul 9, 3:43 PM MDTSevere Thunderstorm WarningMAFEddy47 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.